Alert archive / Texas / High Wind Warnings in 2020

High Wind Warning 32, NWS Midland/Odessa, TX

May 25, 2020Culberson County, Texas

NWS Midland/Odessa, TX issued this high wind warning at May 25, 2020, 3:15 AM CDT for Culberson County, Texas. It took effect at May 25, 2020, 12:00 PM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 2020, 3:15 AM CDT (08:15 UTC)
In effect from
May 25, 2020, 12:00 PM CDT
Expired
May 25, 2020, 2:46 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX

County Culberson County, TX

The radar

The El Paso radar (KEPZ), 212 km from the middle of the area, began a volume at 08:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 8.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2020-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2020-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4012 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

020 
WWUS74 KMAF 250815
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
315 AM CDT Mon May 25 2020

TXZ271-260000-
/O.NEW.KMAF.HW.W.0032.200525T1700Z-200526T0800Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
215 AM MDT Mon May 25 2020

...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 2 AM
MDT TUESDAY...

* WHAT...Northeast winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains in Texas.

* WHEN...From 11 AM this morning to 2 AM MDT Tuesday.

* IMPACTS...Damaging winds are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
1 follow-up statement
623 
WWUS74 KMAF 251946
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
246 PM CDT Mon May 25 2020

TXZ271-260700-
/O.CAN.KMAF.HW.W.0032.000000T0000Z-200526T0800Z/
/O.NEW.KMAF.HW.W.0033.200526T0200Z-200526T0700Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
146 PM MDT Mon May 25 2020

...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 1 AM MDT
TUESDAY FOR GUADALUPE PASS...

* WHAT...Northeast winds 40 to 50 mph expected.

* WHERE...Guadalupe and Delaware Mountains in Texas.

* WHEN...From 8 PM this evening to 1 AM MDT Tuesday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at May 25, 12:40 AM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, May 25, 12:40 AM CDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1240 AM CDT Mon May 25 2020

.DISCUSSION...

See 06z aviation discussion below.

&&

.AVIATION...

Winds will be mostly be out of the southeast overnight except for
CNM where they will be out of the west. A cold front with gusty
northerly winds will begin moving into the area around 12z. Winds
are expected to remain out of the north through 06z Tuesday. Low
ceilings are expected to accompany this wind shift and may last
most of the day across some areas. There is a chance of
thunderstorms Monday afternoon and evening but did not include for
now until there is greater certainty.

&&

.PREV DISCUSSION... /issued 903 PM CDT Sun May 24 2020/

UPDATE...
Have updated the forecast to lower PoPs for the remainder of
tonight.

DISCUSSION...
Storms have made good progress out of our area this evening and
cool air left behind has stabilized the atmosphere. Therefore have
updated the forecast to lower rain chances and remove severe storm
wording for the remainder of tonight.

Hennig

PREV DISCUSSION... /issued 200 PM CDT Sun May 24 2020/

DISCUSSION...

A Severe Thunderstorm Watch is in effect until 8 PM CDT this
evening from the eastern Permian Basin south across the Lower
Trans Pecos to the Stockton Plateau and Brewster county.

Similar to yesterday afternoon, another round of scattered
severe thunderstorms are expected to develop today along a dryline,
with initiation already observed to the lee of the Davis and
Glass Mountains in Pecos county, where moisture convergence is
maximized. While temperatures are slightly cooler today and
dewpoints not quite as high, ample instability on the order of
2500-3500 J/kg will be more than enough fuel for convection along
and ahead of the dryline, especially given a shortwave traversing
the area this afternoon into early this evening. Large to very
large hail and damaging downburst winds are the primary concerns,
with the hail threat maximized within the first few hours of storm
development later this afternoon. Storms will gradually expand in
coverage east-northeastward across the eastern Permian Basin, and
are expected to congeal into multicell clusters/line segments as
they move east out of the area this evening as the threat
transitions more toward straight-line damaging winds. Heavy rain
can be expected with any storms that develop as well, thus a flash
flood threat exists, especially over areas that received rainfall
yesterday, and any locations that experience cell training this
afternoon. Most high- resolution models have the bulk of the storm
activity exiting east of the area by around 8PM-9PM CDT, though
lingering showers may persist a bit longer, especially over
eastern zones tonight. In the wake of today's storms, lows tonight
will be a bit cooler than the past couple of nights, ranging from
the 50s west to the lower to middle 60s east.

A big change is still on tap for Monday, as a cold front associated
with a slow moving upper trough sinks into the region. Models have
continued to trend cooler for Monday, however, high temperatures
will be highly dependent on both the location/timing of the front,
as well as any associated cloud cover. For now, have trended highs
downward a couple more degrees, with highs in the 70s north to 80s
south, and 90s confined to far southern zones. A triple point looks
to develop Monday afternoon at the intersection of the dryline and
surface cold front, possibly over the western Permian Basin near the
NM state line (roughly in the vicinity of Jal, NM to Kermit, TX).
This area could serve as a focus for strong to severe storms on
Monday afternoon, with storms progressing southward and eastward
along with the cold front.

Tuesday onward, anomalously cool conditions are expected as the
aforementioned trough cuts off around the Red River Valley and
wobbles around Texas through the end of the week. The position of
this low will dictate rain chances, and currently, models indicate
that West TX/SE NM will remain to the west of the low, with better
rain chances focused over Central and East TX. Late in the week
however, models now indicate the low briefly opening up before
pinching off again, and retrograding over West TX next weekend. That
could mark an increase in rain chances over the weekend, though a
lot can change between now and then. Tuesday continues to look like
the coolest day of the forecast for most locations, with highs
ranging from the lower 70s to lower 80s for most. Temperatures then
slowly moderate through the end of the week, but remain at least a
few degrees below normal.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     55  74  57  79 /  50  20  10  10
Carlsbad                       54  82  57  90 /  20  10   0   0
Dryden                         61  84  62  90 /  40  20  10   0
Fort Stockton                  56  80  58  87 /  30  20  10  10
Guadalupe Pass                 49  74  56  83 /  10  10   0   0
Hobbs                          50  76  55  84 /  30  20  10  10
Marfa                          46  78  47  88 /  10  10   0   0
Midland Intl Airport           55  76  58  83 /  40  20  10  10
Odessa                         54  76  58  84 /  40  20  10  10
Wink                           53  82  57  89 /  30  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/99
Hazardous weather outlook, May 24, 9:01 PM CDT, 6 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
901 PM CDT Sun May 24 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-260215-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
901 PM CDT Sun May 24 2020 /801 PM MDT Sun May 24 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few strong to severe storms are possible Monday across the Permian
Basin and Lower Trans Pecos. Damaging hail and wind are the main
threats, but a tornado cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may needed later today and Monday.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:00 PM CDTSevere Thunderstorm WarningMAFMitchell, Scurry60 min
May 24, 7:45 PM CDTSpecial Weather StatementMAFScurry45 min
May 24, 8:11 PM CDTAreal Flood AdvisoryMAFScurry3 hr
May 25, 2:46 PM CDTHigh Wind WarningMAFCulberson11 hr
May 25, 6:28 PM CDTSpecial Weather StatementMAFMartin32 min
May 25, 6:58 PM CDTSpecial Weather StatementMAFMartin32 min

Nearby

High Wind Warnings in Texas, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.